Hail, Marshall
- When
- February 20, 7:19 PM CST
- Where
- Marshall County, Palma
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.970, -88.370
The first severe weather episode of 2007 across western Kentucky occurred during the evening. A cold front pressed southeast across the region during the afternoon as a wave of low pressure shifted east along the front into the Ozarks of northern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The first severe weather episode of 2007 across western Kentucky occurred during the evening. A cold front pressed southeast across the region during the afternoon as a wave of low pressure shifted east along the front into the Ozarks of northern Arkansas. Southerly flow ahead of the low brought warm moist air northward as temperatures reached the 60s. The atmosphere destabilized enough by late afternoon to allow for the development of thunderstorms over southeast Missouri. These storms were prolific hail producers as they moved into western Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 3:45 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 345 PM CST TUE FEB 20 2007 .DISCUSSION... AS A SURFACE FRONT AND ITS ASSOCIATED WEAK UPPER TROUGH MOVE TOWARD THE HEARTLAND THIS EVENING...MOISTURE AND INSTABILITY HAVE BEEN ON THE INCREASE. IN FACT...SURFACE TEMPS ARE NEAR 70 IN SE MO. IN ADDITION...POTENT SHORT WAVE IS MOVING EAST INTO WESTERN AR AND MO. STILL EXPECT CHC OF STORMS THIS EVENING AS THE MID LEVEL ENERGY COMES EAST ACROSS THE SURFACE FRONT. HOWEVER...MAIN FACTOR PROHIBITING THUNDERSTORM DEVELOPMENT AT THIS TIME IS AN ELEVATED WARM LAYER/TEMPERATURE INVERSION IN PLACE ACROSS SE MO AND WRN KY. 18Z RUC MODEL GRADUALLY ERODES THIS CAP AROUND SUNSET...SO COULD STILL BE A WINDOW OF OPPORTUNITY FOR SOME STORMS THIS EVENING IN SE MO AND WRN KY. MODEL SOUNDINGS ALSO INDICATING DECENT WIND SHEAR ALOFT WITH SPEEDS INCREASING TO OVER 50KTS ANT 700 MB/10000 FT. FORECAST WEB BULB ZERO HEIGHTS ARE FAVORABLE FOR HAIL. THUS...IF A CLUSTER OF STORMS DOES MANAGE TO DEVELOP LATE THIS AFTERNOON...COULD BE SOME HAIL AND/OR DAMAGING WIND. EXPECT PRECIP TO LINGER OVER THE CWA THIS EVENING...WITH THE BEST CHANCES (LIKELY) OVER THE EXTREME SOUTHEAST CORNER. MODELS STILL INDICATING A BIT OF INSTABILITY THERE BETWEEN 03Z AND 06Z...SO ADDED A CHANCE OF THUNDER. BETWEEN 06 AND 12Z WEDNESDAY MORNING THERE MAY BE SOME PATCHY FOG AROUND...ESPECIALLY IMMEDIATELY BEHIND THE VERY SLOW MOVING SFC FRONT. A NARROW AREA OF HIGH PRESSURE WILL THEN PREVAIL THROUGH WEDNESDAY. WEDNESDAY NIGHT A WEAK SURFACE TROF WILL CROSS THE REGION...BUT ITS PASSAGE SHOULD PRODUCE NO MORE THAN A FEW CLOUDS...A WIND SHIFT AND SHOT OF CHILLY AIR (NORTHEAST COUNTIES) AS ANOTHER HIGH NOSES SOUTH FROM CANADA THU. THIS NEXT HIGH WILL THEN DOMINATE THE REGIONS WEATHER...KEEPING IT DRY WITH A WARMING TREND FOR FRI AS THE HIGH SLIPS EAST. SATURDAY INTO SATURDAY NIGHT...MODELS STILL TRYING TO PUSH A STRONG STORM SYSTEM ACROSS THE MID MISSISSIPPI VALLEY. LATEST MODEL RUNS NOW INDICATING THAT THE SURFACE LOW WILL WIND UP OVER THE THE CENTRAL PLAINS SAT NIGHT...WITH A COUPLE OF SHORT WAVES ROTATING AROUND THE MAIN VERY STRONG MID LVL LOW INTO THE REGION. WIND FIELDS WILL BE ESPECIALLY STRONG WITH THIS SYSTEM...AND THE GULF OF MEXICO SHOULD BE WIDE OPEN FOR BUSINESS SAT AND SAT NIGHT. AT THIS TIME...EXPECT A FAIRLY GOOD CHC OF A SEVERE SQUALL LINE MOVING ACROSS THE REGION SAT NIGHT. MID LVL JET/DRY PUNCH WILL ADD TO THE RISK OF DAMAGING WINDS AND HAIL IF A SQUALL LINE DOES DEVELOP. OF COURSE...THIS IS WAY OUT IN TIME...SO WILL NEED TO MONITOR MODEL CHANGES IN THE UPCOMING DAYS. HOWEVER...MEDIUM RANGE MODEL CONSISTENCY THE PAST FEW DAYS LEADS US TO A BIT HIGHER CONFIDENCE THAN USUAL GIVEN THE LENGTH IN TIME OUT WE ARE TALKING ABOUT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 605 PM CST TUE FEB 20 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-220015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 605 PM CST TUE FEB 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS WITH DIME TO GOLF BALL SIZE HAIL AND POSSIBLY DAMAGING WIND GUSTS WILL BE LIKELY THIS EVENING ACROSS PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THE HIGHEST CHANCE OF SEVERE STORMS WILL BE SOUTH OF A LINE EXTENDING FROM POPLAR BLUFF MISSOURI TO PADUCAH KENTUCKY TO ELKTON KENTUCKY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS A VIGOROUS STORM SYSTEM LIFTS NORTHEAST OUT OF THE SOUTHERN PLAINS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. THE POTENTIAL FOR A WIDESPREAD SEVERE WEATHER EVENT EXISTS DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING SOUTH OF A POPLAR BLUFF MISSOURI TO PADUCAH KENTUCKY TO ELKTON KENTUCKY LINE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CST TUE FEB 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL ULLIN 37.28N 89.18W
02/20/2007 E1.75 INCH PULASKI IL BROADCAST MEDIA
&&
MIKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CST TUE FEB 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL GRANDIN 36.83N 90.82W
02/20/2007 E1.75 INCH CARTER MO LAW ENFORCEMENT
SEVERAL REPORTS BETWEEN 642 PM AND 652 PM.
&&
MIKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CST TUE FEB 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 6 NE BLOOMFIELD 37.51N 88.80W
02/20/2007 E1.00 INCH JOHNSON IL TRAINED SPOTTER
NICKEL SIZE HAIL ALSO REPORTED.
&&
MIKENPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CST TUE FEB 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 6 NE BLOOMFIELD 37.51N 88.80W
02/20/2007 E1.00 INCH STODDARD IL TRAINED SPOTTER
NICKEL SIZE HAIL ALSO REPORTED.
&&
MIKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CST TUE FEB 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CYPRESS 37.37N 89.02W
02/20/2007 E1.00 INCH JOHNSON IL EMERGENCY MNGR
HAIL COVERING GROUND.
&&
MIKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CST TUE FEB 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL ADVANCE 37.10N 89.91W
02/20/2007 E0.88 INCH STODDARD MO LAW ENFORCEMENT
&&
MIKENThe Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
5 hail. Local standard time, as filed.
Hail covered the ground and roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9151, 9165, 9176, 9191, 9224.